I recently had a 2700 graft follicular unit extraction (FUE hair transplant with a renowned hair restoration physician. I’m on Propecia (finasteride) for 2.5 years (stabilized hair loss, slowed it down greatly. No noticeable regrowth) and after 1 year on finasteride I decided to try Rogaine (minoxidil).
I decided when I was booking the FUE last July I would not be going back on minoxidil afterwards as it was a massive pain to apply and results weren’t good enough. I tapered off the minoxidil very slowly over months (was using once/day for final 3 months then once every 2 days and so on until stopped completely 6 weeks before) hoping to avoid a big shed.
On the day of surgery my midscalp was looking decent (thinning slightly but had been before starting finasteride). I had head shaved for FUE and had hairline and temples filled in. Doctor looked at my midscalp and said it was too early to try to fill in. I told him about how I had been on minoxidil and how I tapered off it. Surgery was fine and went well.
I’m now 6 weeks post surgery and the native hair in my midscalp (no grafts put in here remember) has been really slow to grow back. Only about 40% of the hairs have actually grown while the rest has remained either at the shaved length or looks like they have shrunk and shed.
Has anyone been in the situation I am now, i.e. stopped minoxidil just before surgery and native hair slow to grow back? Obviously I don’t think the surgery has anything to do with this. It’s worrying as I’ve read some horror stories about guys stopping minoxidil and their hair dropping well below baseline and taking nearly a year to recover.
Any advice greatly appreciated.
Natural hair always takes a while to grow back after surgery. It could take up to six months and you are only at six weeks. That said, while many people stop using Rogaine (minoxidil) for surgery, it is usually advised to re-continue it a couple weeks after surgery so that you don’t lose any of the hair that minoxidil was helping to save.
Thus, unless you were experiencing side effects from using minoxidil, I suggest that you start using it again so that anything it was helping to save will grow back. But do know that any natural hair that wasn’t thinning will grow back on its own, it just might take time.
To share ideas with other hair loss sufferers visit the hair loss forum and social community.